Alert archive / Hawaii / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Honolulu, HI

February 18, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Feb 18, 2018, 5:02 PM HST for Hawaii County, Hawaii. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 18, 2018, 5:02 PM HST (03:02 UTC)
Expired
Feb 18, 2018, 6:00 PM HST
In force
58 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 51 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 18, 5:48 PM HSTTSTM WND DMGHolualoa, HI*** 1 FATAL *** DELAYED REPORT. VICTIM...A 74 YEAR OLD MAN...LOST HIS LIFE IN A SHACK-LIKE STRUCTURE WHICH GOT BLOWN 150 FEET BY THE WIND. TIME OF EVENT ESTIMATED FROM RADAR.
Feb 18, 6:00 PM HSTTSTM WND DMG1 E Kailua-Kona, HITREE DOWNED NEAR THE HENRY AND PALANI INTERSECTION BLOCKING THE ROAD.
Feb 18, 6:00 PM HSTTSTM WND DMG1 E Kailua-Kona, HITREE DOWNED ON THE SHOULDER OF ALII DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 3.0 hours before the alert went out and 441 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

851 
WUHW50 PHFO 190302
SVRHFO
HIC001-190400-
/O.NEW.PHFO.SV.W.0004.180219T0302Z-180219T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Honolulu HI
502 PM HST SUN FEB 18 2018

The National Weather Service in Honolulu has issued a

* Severe Thunderstorm Warning for...
  The island of Hawaii in Hawaii County

* Until 600 PM HST

* At 501 PM HST, severe thunderstorms were located along a line
  extending from 24 miles northwest of Kona International Airport to
  9 miles northwest of Milolii, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Kailua-Kona, Captain Cook, Puuanahulu, Honaunau, Kawaihae,
  Kahaluu-Keauhou, Kainaliu, Waikoloa Village, Kealakekua, Honalo,
  Kohala Ranch and Kalaoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building. Stay away from windows.

&&

LAT...LON 1936 15589 1948 15593 1949 15595 1959 15597
      1965 15603 1973 15606 1978 15605 1985 15597
      1986 15592 2001 15582 2013 15590 2022 15590
      1943 15540 1925 15590
TIME...MOT...LOC 0301Z 242DEG 21KT 1992 15637 1931 15598 

HAIL...<.75IN
WIND...60MPH
 
$$

Birchard
1 follow-up statement
900 
WWHW50 PHFO 190334
SVSHFO

Severe Weather Statement
National Weather Service Honolulu HI
534 PM HST SUN FEB 18 2018

HIC001-190400-
/O.CON.PHFO.SV.W.0004.000000T0000Z-180219T0400Z/
Hawaii in Hawaii HI-
534 PM HST SUN FEB 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM HST
FOR HAWAII IN HAWAII COUNTY...

At 533 PM HST, a severe thunderstorm was coming ashore just south of 
Honaunau, with another severe thunderstorm approaching Keahole Point 
from the west. These severe thunderstorms moving northeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Kailua-Kona, Captain Cook, Puuanahulu, Honaunau, Kawaihae,
Kahaluu-Keauhou, Kainaliu, Waikoloa Village, Kealakekua, Honalo,
Kohala Ranch and Kalaoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these stormsand may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 1936 15589 1948 15593 1949 15595 1959 15597
      1965 15603 1973 15606 1978 15605 1985 15597
      1986 15592 2001 15582 2013 15590 2022 15590
      1943 15540 1925 15590
TIME...MOT...LOC 0333Z 242DEG 21KT 1998 15624 1937 15585 

HAIL...0.75IN
WIND...60MPH
 
$$

Birchard

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 3:45 PM HST, 1 hour 17 minutes earlier.

Area forecast discussion, Feb 18, 3:45 PM HST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
345 PM HST Sun Feb 18 2018

.SYNOPSIS...
Moist and unstable conditions will prevail over the state through
Monday, with an upper-level disturbance and a slow-moving surface
trough bringing widespread thunderstorms and flooding rainfall.
While light winds are expected to continue for the next several
days, the threat of heavy rain will diminish Monday night and
Tuesday as the upper-level disturbance moves away. Light to moderate
east to southeast winds will deliver a few windward showers Tuesday
through Thursday, with the weather potentially becoming wet again by
the end of the week.

&&

.DISCUSSION...
A sharpening trough aloft just W of Kauai is combining with abundant
low-level moisture and a nearby surface trough to promote the
development of heavy showers and thunderstorms over a large portion
of the state this afternoon. Current radar and satellite loops (and
lightning data) indicate most areas receiving dangerous cloud to
surface lightning strikes, and heavy rainfall. Additionally, a
cluster of thunderstorms to the S of Oahu has persisted for at least
12 hours, and bears watching, as it is moving on a trajectory that
would bring it over the central part of the island chain over the
next several hours. Gusty winds associated with the strong
thunderstorms are occurring and remain possible through at least
tonight.

A Flash Flood Watch (FFA) is in effect for the entire state due to
the ongoing potential for extremely heavy rain. A Winter Weather
Advisory for the Big Island Summits is posted for periods of wintry
weather, mainly snow, with a little snow having already fallen this
afternoon.

The digging upper trough is expected to become a closed low near
Kauai over the next 24 hours, then gradually track ENE and weaken
Monday night and Tuesday. As this occurs, forecast models are
indicating that the greatest convergence and dynamic lift will be
concentrated to the N and NE of the islands. In the low-levels, a
trough currently near the central portion of the island chain is
supporting light winds statewide. The low aloft is expected to
maintain the surface trough and keep light winds over the islands
through Tuesday. The generally easterly low-level flow will favor a
NE direction to the W of the trough axis, and a SE direction to the
E of the trough axis.

Even with guidance indicating the bulk of the action will be just N
of the area, there will enough moisture to trigger (at least)
scattered heavy showers and thunderstorms. Cold temperatures
associated with the developing low aloft will make the island
atmosphere very unstable as 500 mb temps drop to -16C, maintaining
the threat of thunderstorms through Monday. With this kind of
atmospheric profile, updraft strengths become sufficiently strong to
support the development of small hail and funnel clouds, leading to
locally gusty winds.

The closed mid-level low lifts NE and weakens Monday night and
Tuesday, allowing the atmosphere to become more stable. As an
associated mid-level dry slot moves in from the W, the threat of
heavy rain/thunderstorms will diminish. Light to moderate E to SE
winds are expected through Thursday as a surface high will be
centered to the distant NE, and the trough drifts and lingers to the
NW of the islands. This is expected to lead to mainly windward
shower activity for the midweek period, but winds may be light
enough to allow for a few afternoon leeward showers. Forecast
guidance shows yet another deep mid/upper trough developing W of the
islands later in the week, which could bring more wet and unstable
weather to the islands into next weekend.

&&

.AVIATION...
A N to S surface trough near Oahu will move W slowly as a N to S
trough aloft digs SE slowly.

The trough aloft will keep the atmosphere unstable through Monday,
so thunderstorms are possible across the area. MVFR and isolated IFR
conditions will be possible anywhere with thunderstorms. AIRMET
SIERRA remains in effect for MTN OBSC and IFR.

The trough aloft will make turbulence likely. AIRMET TANGO remains
in effect for turbulence aloft.

The trough is also producing layered middle and high clouds. Light
icing will be possible in these clouds.

&&

.MARINE...
Scattered strong thunderstorms and locally heavy downpours will
continue over most Hawaiian waters through Monday. Expect reduced
visibilities, locally gusty winds, frequent lightning, and possibly
small hail and waterspouts in the strongest thunderstorms.

Small to moderate northwest swells will continue through early
Tuesday, with surf remaining below advisory level along north and
west facing shores. However, a longer period, west-northwest swell
is expected to spread down the island chain beginning late Tuesday,
which may cause surf to approach advisory level along some north and
west facing shores Wednesday, especially Kauai and Niihau. This
swell will gradually subside Thursday, but a reinforcing west-
northwest swell is expected Thursday night, before it fades Friday
into next weekend.

A long fetch due to the flow around a surface high over the
northeastern Pacific will send a short-period east swell into the
local waters through Monday. This swell will increase through Monday
night, with surf likely reaching the HSA threshold of 8 feet along
most east facing shores Tuesday. This east swell may subside
slightly Wednesday, but increase again Thursday and remain elevated
into next weekend.

Seas may increase to around 10 feet over most windward waters
starting Wednesday due to the combination of west-northwest and east
swells, and local wind waves. A Small Craft Advisory may be needed
through the end of the work week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 PM HST Monday for all islands.

Winter Weather Advisory until 6 PM HST Monday for Big Island
Summits.

&&

DISCUSSION...Birchard
AVIATION...Donaldson
MARINE...TS

In the hours before

Local storm report, Feb 18, 2:42 PM HST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
242 PM HST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     FLASH FLOOD      WAIKANE                 21.50N 157.88W
02/18/2018                   HONOLULU           HI   NEWSPAPER

            KAMEHAMEHA HIGHWAY IS CLOSED IN BOTH DIRECTIONS DUE TO
            FLASH FLOODING. POLICE SAY THE HIGHWAY WAS CLOSED BETWEEN
            WAIKANE VALLEY ROAD AND KUALOA RANCH. HONOLULU FIRE
            CAPTAIN RECEIVED A CALL ABOUT TRAPPED MOTORISTS NEAR
            WAIKANE STORE AT ABOUT 110PM.

&&

JCHEVALI
Local storm report, Feb 18, 2:45 PM HST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
245 PM HST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     FLASH FLOOD      1 NW KAHALUU            21.47N 157.85W
02/18/2018                   HONOLULU           HI   NEWSPAPER

            AT ABOUT 115PM TODAY FIREFIGHTERS RESPONDED TO A MAN
            TRAPPED IN HIS VEHICLE BY RISING WATERS NEAR KAMEHAMEHA
            HIGHWAY AND WAILEHUA ROAD.

&&

JCHEVALI
Local storm report, Feb 18, 2:50 PM HST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
250 PM HST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     FLASH FLOOD      WAIHEE                  20.93N 156.51W
02/18/2018                   MAUI               HI   COUNTY OFFICIAL

            FLASH FLOODING REPORTED ON KAHEKILI HIGHWAY ON WAIHEE
            BRIDGE. MUD AND WATER WAS ON THE ROAD.

&&

JCHEVALI
Local storm report, Feb 18, 2:53 PM HST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
253 PM HST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     FLASH FLOOD      1 NW WAIHEE             20.94N 156.52W
02/18/2018                   MAUI               HI   COUNTY OFFICIAL

            FIRE DEPARTMENT REPORTED THAT A MAN NEEDED TO BE RESCUED
            FROM RISING WATERS/FLASH FLOODING AT 140 RIVER ROAD.

&&

JCHEVALI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 2:20 PM HSTSpecial Marine WarningHFO115 min
Feb 18, 2:42 PM HSTFlash Flood WarningHFOHonolulu5 hr
Feb 18, 3:01 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 18, 3:05 PM HSTSpecial Marine WarningHFO115 min
Feb 18, 3:49 PM HSTSpecial Marine WarningHFO116 min
Feb 18, 3:57 PM HSTSpecial Marine WarningHFO2 hr
Feb 18, 4:48 PM HSTSpecial Marine WarningHFO117 min
Feb 18, 4:53 PM HSTSpecial Marine WarningHFO112 min
Feb 18, 5:45 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 18, 5:57 PM HSTSevere Thunderstorm WarningHFOHawaii33 min
Feb 18, 6:22 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Feb 18, 6:30 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 18, 6:31 PM HSTSpecial Marine WarningHFO119 min
Feb 18, 6:41 PM HSTSpecial Marine WarningHFO94 min
Feb 18, 6:50 PM HSTSpecial Marine WarningHFO115 min
Feb 18, 7:13 PM HSTFlash Flood WarningHFOHawaii3 hr
Feb 18, 7:23 PM HSTSpecial Weather StatementHFO37 min
Feb 18, 7:25 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 18, 8:27 PM HSTSpecial Marine WarningHFO2 hr
Feb 18, 8:58 PM HSTAreal Flood AdvisoryHFOHawaii4 hr
Feb 18, 10:07 PM HSTSpecial Marine WarningHFO113 min
Feb 18, 10:47 PM HSTSpecial Weather StatementHFOHawaii43 min
Feb 19, 3:27 AM HSTWind AdvisoryHFOHawaii24 hr

Nearby

Severe Thunderstorm Warnings in Hawaii, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.